Analysis of Transmissions Scheduling with Packet Fragmentation

Abstract : We investigate a scheduling problem in which packets, or datagrams, may be fragmented. While there are a few applications to scheduling with datagram fragmentation, our model of the problem is derived from a scheduling problem present in data over CATV networks. In the scheduling problem datagrams of variable lengths must be assigned (packed) into fixed length time slots. One of the capabilities of the system is the ability to break a datagram into several fragments. When a datagram is fragmented, extra bits are added to the original datagram to enable the reassembly of all the fragments. We convert the scheduling problem into the problem of bin packing with item fragmentation, which we define in the following way: we are asked to pack a list of items into a minimum number of unit capacity bins. Each item may be fragmented in which case overhead units are added to the size of every fragment. The cost associated with fragmentation renders the problem NP-hard, therefore an approximation algorithm is needed. We define a version of the well-known Next-Fit algorithm, capable of fragmenting items, and investigate its performance. We present both worst case and average case results and compare them to the case where fragmentation is not allowed.
Document type :
Journal articles
Discrete Mathematics and Theoretical Computer Science, DMTCS, 2001, 4 (2), pp.139-156
Liste complète des métadonnées

Cited literature [18 references]  Display  Hide  Download

https://hal.inria.fr/hal-00958954
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s <>
Submitted on : Thursday, March 13, 2014 - 4:52:41 PM
Last modification on : Sunday, December 31, 2017 - 9:44:02 AM
Document(s) archivé(s) le : Friday, June 13, 2014 - 12:04:15 PM

File

dm040207.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00958954, version 1

Collections

Citation

Nir Namman, Raphaël Rom. Analysis of Transmissions Scheduling with Packet Fragmentation. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2001, 4 (2), pp.139-156. 〈hal-00958954〉

Share

Metrics

Record views

78

Files downloads

176